Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 32, NWS Nashville, TN

September 13, 20204 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 13, 2020, 9:51 AM CDT for 4 counties in Tennessee. It was in force for 8 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2020, 9:51 AM CDT (14:51 UTC)
Expired
Sep 13, 2020, 6:00 PM CDT
In force
8 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Giles County, TN, Lawrence County, TN, Lewis County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 102 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 10:18 AM CDTFLASH FLOODMount Pleasant, TNSEVERAL ROADS BECOMING FLOODED AND ARE BEING CLOSED.
Sep 13, 11:05 AM CDTFLASH FLOOD4 Ssw Mount Pleasant, TNMULTIPLE WATER RESCUES FROM HOMES AT WEST SHEEPNECK RD AND LAWRENCEBURG HWY.
Sep 13, 11:05 AM CDTFLASH FLOODColumbia, TNMULTIPLE ROADS FLOODED AND CLOSED IN COLUMBIA.
Sep 13, 11:45 AM CDTFLASH FLOODSummertown, TNMULTIPLE WATER RESCUES ONGOING IN THE NORTHERN PART OF LAWRENCE COUNTY
Sep 13, 12:00 PM CDTFLASH FLOODSummertown, TNLAWRENCE COUNTY EM FB PAGE REPORTED NUMEROUS AGENCIES REPONDING TO HEAVY RAIN AND FLOODING THAT CONTINUED INTO SUNDAY AFTERNOON ACROSS NORTHERN LAWRENCE COUNTY. NUMEROUS TREES FELL FROM WATER AND AT LEAST ONE WATER RESCUE. OCCURRED.
Sep 13, 1:45 PM CDTFLASH FLOODMount Pleasant, TNRECEIVED IMAGES FROM MAURY COUNTY EMA OF FLOODING. BRIDGE OVER BIG BIGBY CREEK AT THE CORNER OF CANAAN RD AND ASHWOOD RD FLOODED. MAGNOLIA RD IN MT. PLEASANT FLOODED. SUGAR CREEK IN MT. PLEASANT ALSO FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WGUS54 KOHX 131451
FFWOHX
TNC055-099-101-119-131800-
/O.NEW.KOHX.FF.W.0032.200913T1451Z-200913T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
951 AM CDT Sun Sep 13 2020

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northwestern Giles County in middle Tennessee...
  Northeastern Lawrence County in middle Tennessee...
  Southeastern Lewis County in middle Tennessee...
  Maury County in middle Tennessee...

* Until 100 PM CDT.

* At 951 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Columbia, Lawrenceburg, Spring Hill, Mount Pleasant, Summertown, 
  Ethridge, Hampshire, Williamsport, Santa Fe and Henryville.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3549 8743 3560 8735 3581 8711 3571 8684
      3527 8727 3539 8747

FLASH FLOOD...RADAR INDICATED

$$

10
5 follow-up statements
055 
WGUS74 KOHX 131610
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
1110 AM CDT Sun Sep 13 2020

TNC055-099-101-119-131800-
/O.CON.KOHX.FF.W.0032.000000T0000Z-200913T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Giles TN-Lawrence TN-Lewis TN-Maury TN-
1110 AM CDT Sun Sep 13 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS 
AFTERNOON FOR NORTHWESTERN GILES, NORTHEASTERN LAWRENCE, 
SOUTHEASTERN LEWIS AND MAURY COUNTIES...

At 1110 AM CDT, emergency management reported significant ongoing 
flash flooding. Between 2.5 and 4.5 inches of rain have fallen.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Emergency management.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Columbia, Lawrenceburg, Spring Hill, Mount Pleasant, Summertown, 
  Ethridge, Hampshire, Williamsport, Santa Fe and Henryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3549 8743 3560 8735 3581 8711 3571 8684
      3527 8727 3539 8747

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

10
244 
WGUS54 KOHX 131749
FFWOHX
TNC055-099-101-119-132000-
/O.EXT.KOHX.FF.W.0032.000000T0000Z-200913T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1249 PM CDT Sun Sep 13 2020

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Northwestern Giles County in middle Tennessee...
  Northeastern Lawrence County in middle Tennessee...
  Southeastern Lewis County in middle Tennessee...
  Maury County in middle Tennessee...

* Until 300 PM CDT.

* At 1249 PM CDT, emergency management reported continuing 
  significant flash flooding. Between 2.5 and 5 inches of rain have 
  fallen.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Columbia, Lawrenceburg, Spring Hill, Mount Pleasant, Summertown, 
  Ethridge, Hampshire, Williamsport, Santa Fe and Henryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3549 8743 3560 8735 3581 8711 3571 8684
      3527 8727 3539 8747

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

10
298 
WGUS54 KOHX 131939
FFWOHX
TNC055-099-101-119-132100-
/O.EXT.KOHX.FF.W.0032.000000T0000Z-200913T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
239 PM CDT Sun Sep 13 2020

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Northwestern Giles County in middle Tennessee...
  Northeastern Lawrence County in middle Tennessee...
  Southeastern Lewis County in middle Tennessee...
  Maury County in middle Tennessee...

* Until 400 PM CDT.

* At 239 PM CDT, emergency management reported that flash flooding 
  continues. Between 3 and 5 inches of rain have fallen.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Columbia, Lawrenceburg, Spring Hill, Mount Pleasant, Summertown, 
  Ethridge, Hampshire, Williamsport, Santa Fe and Henryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3549 8743 3560 8735 3581 8711 3571 8684
      3527 8727 3539 8747

FLASH FLOOD...OBSERVED

$$

10
255 
WGUS74 KOHX 132018
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
318 PM CDT Sun Sep 13 2020

TNC055-099-101-132028-
/O.CAN.KOHX.FF.W.0032.000000T0000Z-200913T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Giles TN-Lawrence TN-Lewis TN-
318 PM CDT Sun Sep 13 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN GILES, 
NORTHEASTERN LAWRENCE AND SOUTHEASTERN LEWIS COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flash Flood Watch remains in effect until 700 PM CDT for a portion 
of Middle Tennessee.

LAT...LON 3556 8729 3560 8735 3581 8711 3571 8684
      3544 8720 3551 8726

$$

TNC119-132100-
/O.CON.KOHX.FF.W.0032.000000T0000Z-200913T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maury TN-
318 PM CDT Sun Sep 13 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS 
AFTERNOON FOR CENTRAL MAURY COUNTY...

At 318 PM CDT, emergency management reported thunderstorms producing 
heavy rain across the warned area. Between 3 and 5 inches of rain 
have fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Columbia, Spring Hill, Mount Pleasant, Santa Fe, Williamsport and 
  Hampshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3556 8729 3560 8735 3581 8711 3571 8684
      3544 8720 3551 8726

FLASH FLOOD...OBSERVED

$$

LaRosa
051 
WGUS54 KOHX 132020
FFWOHX
TNC119-132300-
/O.EXT.KOHX.FF.W.0032.000000T0000Z-200913T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
320 PM CDT Sun Sep 13 2020

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Central Maury County in middle Tennessee...

* Until 600 PM CDT.

* At 320 PM CDT, emergency management reported that flash flooding 
  continues. Between 3 and 5 inches of rain have fallen.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Columbia, Spring Hill, Mount Pleasant, Santa Fe, Williamsport and 
  Hampshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3556 8729 3560 8735 3581 8711 3571 8684
      3544 8720 3551 8726

FLASH FLOOD...OBSERVED

$$

LaRosa

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 6:49 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 13, 6:49 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
649 AM CDT Sun Sep 13 2020

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Tweaked hourly temperature, dewpoint, and wind speed/direction
grids. Freshened up wording in zone forecast product for flash
flood watch. Remainder of forecast continues to be on track.

&&

.AVIATION...
12Z TAF DISCUSSION.

MVFR to IFR conditions persist at BNA/MQY with SHRA/TSRA this
morning. CKV/CSV vary between VFR and MVFR CIGs. More SHRA/TSRA is
on the way for BNA/MQY in the next several hours, while CSV will
have to wait until 18z for any activity. Heavier rain will reduce
VIS/CIGs to MVFR or IFR at times.

Activity will taper off around 00z or a little sooner. Light
south winds become northerly/variable this afternoon and evening.
MVFR CIGs are possible at BNA/MQY/CSV and may need further
adjustment in later TAF cycles.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Bedford-Clay-Davidson-
Giles-Hickman-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Overton-Perry-Pickett-Putnam-Rutherford-Smith-Sumner-Trousdale-
Wayne-Williamson-Wilson.

&&

DISCUSSION......JB Wright
AVIATION........Schaper
Hazardous weather outlook, Sep 13, 5:18 AM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
518 AM CDT Sun Sep 13 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-141000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
518 AM CDT Sun Sep 13 2020

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A good portion of the mid state will experienced between two
to three inches, with locally higher amounts of around five
inches, of rainfall today. Heavy rainfall could fall within
a short period of time causing flooding of streets and low
lying areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Currently, the greatest rainfall amounts associated the remants
of Tropical Storm Sally will be across southeastern portions of
the mid state region later this work week where two to four
inches of rainfall could be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

JB Wright

In the hours before

Local storm report, Sep 13, 8:31 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
831 AM CDT SUN SEP 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      5 SE BRENTWOOD          35.95N  86.72W
09/13/2020                   WILLIAMSON         TN   LAW ENFORCEMENT

            WALLER RD CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER OHX2000530

MR3
Local storm report, Sep 13, 8:50 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
850 AM CDT SUN SEP 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLASH FLOOD      NOLENSVILLE             35.95N  86.65W
09/13/2020                   WILLIAMSON         TN   LAW ENFORCEMENT

            MULTIPLE ROADS FLOODED AROUND NOLENSVILLE.

&&

EVENT NUMBER OHX2000531

MR3
Local storm report, Sep 13, 9:22 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
922 AM CDT SUN SEP 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      3 SSW ANTIOCH           36.02N  86.69W
09/13/2020                   DAVIDSON           TN   EMERGENCY MNGR

            WATER RESCUE ONGOING AT CULBERTSON RD.

&&

EVENT NUMBER OHX2000532

MR3
Local storm report, Sep 13, 9:31 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
931 AM CDT SUN SEP 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     FLASH FLOOD      2 NE LA VERGNE          36.02N  86.55W
09/13/2020                   RUTHERFORD         TN   SOCIAL MEDIA

            WATER APPROACHING HOMES ON MERCURY DRIVE IN LA VERGNE

&&

EVENT NUMBER OHX2000533

JB

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:07 AM CDTFlash Flood WatchOHXBedford, Clay, Davidson, Giles, Hickman, Jackson and 16 more13 hr
Sep 13, 6:28 AM CDTAreal Flood AdvisoryOHXHickman, Lewis, Perry, Wayne3 hr
Sep 13, 7:00 AM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Williamson, Wilson3 hr
Sep 13, 7:32 AM CDTFlash Flood WarningOHXDavidson, Rutherford, Williamson, Wilson6 hr
Sep 13, 7:37 AM CDTAreal Flood AdvisoryOHXHickman, Lewis, Maury, Williamson113 min
Sep 13, 8:26 AM CDTRiver Flood WarningOHXDavidson10 hr
Sep 13, 9:16 AM CDTAreal Flood AdvisoryOHXMacon, Sumner, Trousdale, Wilson119 min
Sep 13, 9:55 AM CDTFlash Flood WarningOHXSumner, Trousdale3 hr
Sep 13, 10:29 AM CDTFlash Flood Warning Considerable damage threatOHXDavidson, Rutherford, Williamson7 hr
Sep 13, 10:42 AM CDTRiver Flood WarningOHXDavidson13 hr
Sep 13, 11:19 AM CDTRiver Flood WarningOHXDavidson14 hr
Sep 13, 11:50 AM CDTAreal Flood AdvisoryOHXLawrence, Lewis, Wayne4 hr
Sep 13, 11:54 AM CDTFlash Flood WarningOHXGiles, Marshall, Maury3 hr
Sep 13, 3:09 PM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Marshall, Wayne4 hr

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.